Alert archive / California / High Surf Advisories in 2010

High Surf Advisory 8, NWS Eureka, CA

March 29, 2010

NWS Eureka, CA issued this high surf advisory at Mar 29, 2010, 3:20 AM PDT. It took effect at Mar 29, 2010, 9:00 PM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2010, 3:20 AM PDT (10:20 UTC)
In effect from
Mar 29, 2010, 9:00 PM PDT
Expired
Mar 31, 2010, 2:51 AM PDT
In force
30 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WHUS46 KEKA 291020
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
320 AM PDT MON MAR 29 2010

CAZ001-002-292330-
/O.NEW.KEKA.SU.Y.0008.100330T0700Z-100331T2200Z/
REDWOOD COAST-MENDOCINO COAST-
320 AM PDT MON MAR 29 2010

...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT
WEDNESDAY. 

A LARGE WEST SWELL WILL RESULT IN BREAKING WAVES OF 22 TO 25 FEET
LATE TONIGHT THROUGH WEDNESDAY. EXTREME CAUTION SHOULD BE EXERCISED 
AT POINTS...HEADLANDS...AND ALL AREA BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

AVOID WALKING ON JETTIES...ROCKS...COASTAL CLIFFS... AND ALONG
THE WATERS EDGE. WAVES MAY RISE UNEXPECTEDLY AND SWEEP YOU INTO
THE TURBULENT AND FRIGID WATERS. NEVER TURN YOUR BACK ON THE
OCEAN.

&&

$$
5 follow-up statements
575 
WHUS46 KEKA 292256
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
356 PM PDT MON MAR 29 2010

CAZ001-002-301100-
/O.EXT.KEKA.SU.Y.0008.100330T0400Z-100331T1600Z/
REDWOOD COAST-MENDOCINO COAST-
356 PM PDT MON MAR 29 2010

...HIGH SURF ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM PDT
WEDNESDAY. 

A LARGE WEST SWELL WILL RESULT IN BREAKING WAVES OF 22 TO 25 FEET
LATE TONIGHT THROUGH WEDNESDAY. EXTREME CAUTION SHOULD BE EXERCISED 
AT POINTS...HEADLANDS...AND ALL AREA BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

AVOID WALKING ON JETTIES...ROCKS...COASTAL CLIFFS... AND ALONG
THE WATERS EDGE. WAVES MAY RISE UNEXPECTEDLY AND SWEEP YOU INTO
THE TURBULENT AND FRIGID WATERS. NEVER TURN YOUR BACK ON THE
OCEAN.

&&

$$
357 
WHUS46 KEKA 292258 CCA
CFWEKA

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
356 PM PDT MON MAR 29 2010

CAZ001-002-301100-
/O.EXT.KEKA.SU.Y.0008.100330T0400Z-100331T1600Z/
REDWOOD COAST-MENDOCINO COAST-
356 PM PDT MON MAR 29 2010

...HIGH SURF ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF 
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM PDT 
WEDNESDAY. 

A LARGE WEST SWELL WILL RESULT IN BREAKING WAVES OF 22 TO 25 FEET
LATE TONIGHT THROUGH WEDNESDAY. EXTREME CAUTION SHOULD BE EXERCISED 
AT POINTS...HEADLANDS...AND ALL AREA BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

AVOID WALKING ON JETTIES...ROCKS...COASTAL CLIFFS... AND ALONG
THE WATERS EDGE. WAVES MAY RISE UNEXPECTEDLY AND SWEEP YOU INTO
THE TURBULENT AND FRIGID WATERS. NEVER TURN YOUR BACK ON THE
OCEAN.

&&

$$
481 
WHUS46 KEKA 300949
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
249 AM PDT TUE MAR 30 2010

CAZ001-002-310000-
/O.CON.KEKA.SU.Y.0008.000000T0000Z-100331T1600Z/
REDWOOD COAST-MENDOCINO COAST-
249 AM PDT TUE MAR 30 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY. 

A LARGE WEST SWELL WILL RESULT IN BREAKING WAVES OF 22 TO 25 FEET
TODAY THROUGH WEDNESDAY MORNING. EXTREME CAUTION SHOULD BE
EXERCISED AT POINTS...HEADLANDS...AND ALL AREA BEACHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

AVOID WALKING ON JETTIES...ROCKS...COASTAL CLIFFS... AND ALONG
THE WATERS EDGE. WAVES MAY RISE UNEXPECTEDLY AND SWEEP YOU INTO
THE TURBULENT AND FRIGID WATERS. NEVER TURN YOUR BACK ON THE
OCEAN.

&&

$$
839 
WHUS46 KEKA 302131
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
231 PM PDT TUE MAR 30 2010

CAZ001-002-311045-
/O.EXT.KEKA.SU.Y.0008.000000T0000Z-100331T1100Z/
REDWOOD COAST-MENDOCINO COAST-
231 PM PDT TUE MAR 30 2010

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM PDT WEDNESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 4 AM PDT WEDNESDAY.

LARGE WEST SWELL CONTINUES TO IMPACT THE SHORELINE ALONG THE
NORTHERN CALIFORNIA COAST. BREAKING WAVES IN THE 20 TO 25 FT
RANGE...WITH SOME LARGER SETS CAN BE EXPECTED. EXTREME CAUTION
SHOULD BE EXERCISED AT ALL AREA BEACHES AND AROUND POINTS AND
HEADLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

AVOID WALKING ON JETTIES...ROCKS...COASTAL CLIFFS... AND ALONG
THE WATERS EDGE. WAVES MAY RISE UNEXPECTEDLY AND SWEEP YOU INTO
THE TURBULENT AND FRIGID WATERS. NEVER TURN YOUR BACK ON THE
OCEAN.

&&

$$
589 
WHUS46 KEKA 310951
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
251 AM PDT WED MAR 31 2010

CAZ001-002-311100-
/O.CAN.KEKA.SU.Y.0008.000000T0000Z-100331T1100Z/
REDWOOD COAST-MENDOCINO COAST-
251 AM PDT WED MAR 31 2010

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS CANCELLED THE HIGH
SURF ADVISORY. 

BREAKERS WILL FALL BELOW 20 FEET EARLY THIS MORNING...AND CONTINUE
TO GRADUALLY SUBSIDE THROUGH THE DAY.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 28, 2:52 PM PDT, 12 hours 28 minutes earlier.

Area forecast discussion, Mar 28, 2:52 PM PDT, 12 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
252 PM PDT SUN MAR 28 2010

.SYNOPSIS...A STRONG STORM SYSTEM WILL PUSH INTO THE REGION
TONIGHT AND MONDAY...RESULTING IN BLUSTERY CONDITIONS AND PERIODS
OF HEAVY RAIN. A COOLER AIRMASS WILL MOVE INTO THE REGION FOR
TUESDAY AND WEDNESDAY AS A TROUGH DEEPENS OVERHEAD. HIGH
ELEVATION SNOW IS EXPECTED TUESDAY AND TUESDAY NIGHT AS
TEMPERATURES COOL.

&&

.DISCUSSION...MAIN FORECAST CHALLENGES REMAIN QPF...SNOW
LEVELS...AND CONVECTION THROUGH MID WEEK. CURRENT SURFACE
ANALYSIS DEPICTS TIGHTENING PRESSURE GRADIENT THIS
AFTERNOON...RESULTING IN INCREASING SOUTHERLY WINDS...WITH HIGH
PRESSURE OFF TO THE SOUTHEAST. WEAKENING TRAILING TROUGH THAT
CONTINUES TO BRING LIGHT RAIN TO THE NORTHERN PORTIONS OF THE
FORECAST AREA THIS AFTERNOON WILL DIMINISH IN STRENGTH THIS
EVENING PER WARMING CLOUDS ON IR SATELLITE IMAGERY...AND EXITING
OF MAIN SHORT WAVE TO THE NNE WELL INTO BRITISH COLUMBIA.
ELONGATED VORTICITY MAX AS SEEN ON WATER VAPOR IMAGERY THIS
AFTERNOON AS STRIP OF RELATIVE DRYNESS NORTH OF 40N BETWEEN 130
AND 150W...AND EMBEDDED IMPULSES WILL BE THE MAIN SOURCES OF LIFT
FOR THE PRECIP EXPECTED MONDAY. WINDS WILL INCREASE TONIGHT INTO
MONDAY MORNING...ESPECIALLY ACROSS REDWOOD COAST NEAR CRESCENT
CITY...AS 55+ KT LOW LEVEL JET DEVELOPS. STRONG UPPER JET STREAK
AROUND BASE OF LONG WAVE TROUGH WILL NOSE QUICKLY OVER THE PAC NW
STARTING TONIGHT...PROVIDING ENHANCED LIFT TO THE
REGION...INCLUDING NW CA. PWATS PER 12Z GFS CLIMB TO OVER AN INCH
MONDAY THANKS TO LONG WSW FETCH...WITH MAIN MOISTURE AXIS FOCUSED
PARTIALLY ON NORTHERN CA. WARM COLUMN IN PLACE SHOULD RESULT IN
PERIODS OF HEAVY RAIN MONDAY AS A RESULT...WITH HEAVIEST PRECIP
ACROSS THE NORTHERN ZONES.

TUESDAY...COLUMN TEMPERATURES COOL QUICKLY AS UPPER LONG WAVE
TROUGH DIGS ACROSS THE WEST COAST. COLD AIR ADVECTION WILL SET IN
AS H85 TEMPERATURES DROP TO -3 TO -5C BY WEDNESDAY MORNING.
MOISTURE AXIS WILL STILL BE NEAR TUESDAY AS UPPER IMPULSES
INTERACT WITH THE MAIN BAROCLINIC ZONE. SNOW LEVELS WILL DROP TO
NEAR 2KFT BY TUESDAY EVENING...LIKELY RESULTING IN SOME
SIGNIFICANT ACCUMULATIONS ABOVE 2500 FT. WILL MONITOR FOR POSSIBLE
SNOW ADVISORY FOR TUESDAY/TUESDAY NIGHT. IN ADDITION...COLD AIR
ALOFT WILL RESULT IN CAPE VALUES UP TO 500 J/KG...MAINLY OVER THE
WARMER WATERS AND COASTAL AREAS TUESDAY.

WILL BE WELL INTO THE COOLER AIRMASS BY WEDNESDAY...WITH
INSTABILITY SHOWERS CONTINUING THROUGH THE DAY. CONVECTIVE
INSTABILITY AXIS DOES PUSH INLAND WEDNESDAY ACROSS MUCH OF
MENDOCINO COUNTY. HAVE INTRODUCED ISOLATED THUNDER
ACCORDINGLY...AND ADDED MENTION OF SMALL HAIL WITH COLD AIRMASS IN
PLACE. TOTAL QPF THROUGH WED AFTERNOON LOOKS TO BE 1 TO 3 INCHES
ACROSS THE CWA...WITH 3 TO 5 INCHES IN HIGHER ELEVATIONS AND
FAVORED AREAS.

WEDNESDAY NIGHT/THURSDAY...MODELS DIFFER ON THE TRACK AND TIMING
OF MORE SIGNIFICANT SHORT WAVE TO DIVING SOUTH ALONG THE
CALIFORNIAN COAST ON THE BACKSIDE OF THE UPPER TROUGH. GEM REMAINS
FARTHER OFFSHORE THAN GFS/ECMWF. LOOKS LIKE MAIN BULK OF PRECIP
MAY REMAIN OFFSHORE THROUGH THURSDAY MORNING...BUT MAY STILL
PRODUCE SOME HIGHER ELEVATION SNOWFALL OVER THE REGION.

BRIEF UPPER RIDGING LOOKS TO BUILD OVERHEAD FOR THE LATTER HALF
OF THURSDAY/THURS NIGHT. EXTENDED MODELS REMAIN
INCONSISTENT...HOWEVER A WET...LONG WAVE TROUGH REGIME LOOKS TO
SET UP AGAIN FOR NEXT WEEKEND. HENRY

&&

.AVIATION...PERSISTENT MVFR CONDITIONS HAVE BEEN PRESENT MOST OF
THE DAY AT KCEC WHILE CONDITIONS WERE A LITTLE BETTER SOUTH ALONG
THE COAST AS A MILD WEATHER FEATURE MOVED ACROSS THE REGION. WITH
WEAK ONSHORE MOIST FLOW DO NOT ANTICIPATE MUCH CHANGE THROUGH THE
EVENING FOR THE COAST OR THE INTERIOR. LATER TONIGHT ANOTHER FRONT
WILL MOVE ACROSS THE COAST WHICH MAY ACTUALLY IMPROVE CONDITIONS
AT KCEC BUT WILL BE ACCOMPANIED BY GUSTIER SOUTH WINDS. SOME LIGHT
CHOP CAN BE EXPECTED AS WELL DURING THE EARLY MORNING HOURS DUE
THE TO NON CONVECTIVE SHEAR WITHIN THE VICINITY OF KACV. INTERIOR
LOCATIONS MAY SEE BRIEF PERIODS OF MVFR CONDITIONS DUE MAINLY TO
LOWER CIGS TONIGHT AND TOMORROW.

&&

.MARINE...GALES CAN BE EXPECTED OVER THE NORTHERN OUTER WATERS LATE
THIS EVENING BEFORE SPREADING INTO THE INNER ZONE OVERNIGHT. A SHORT
PERIOD WIND SEA WILL BUILD ON TOP OF A BUILDING SWELL BEGINNING
EARLY MONDAY MORNING THUS WARRANTING THE ISSUANCE OF A HAZ SEAS
WARNING FOR THE NRN WATERS BEGINNING MIDNIGHT TONIGHT. THE LARGE
FETCH REGION OF HIGH GALE TO STORM FORCE WINDS WILL PROMOTE THE GROWTH
OF A LARGE LONGER PERIOD SWELL WHICH WILL BUILD TO NEAR 22 FT AT 13
TO 15 SECONDS BY TUE. THIS LARGE SWELL TRAIN WILL PERSIST INTO WED
BEFORE GRADUALLY DIMINISHING BELOW WARNING CRITERIA.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...
GALE AND HAZ SEAS WARNING 450..470
SCA AND HAZ SEAS WARNING 455...475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Mar 28, 2:13 PM PDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
213 PM PDT SUN MAR 28 2010

CAZ001-002-291330-
REDWOOD COAST-MENDOCINO COAST-
213 PM PDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF HEAVY RAIN ARE EXPECTED TO START LATE TONIGHT.
LOCALIZED MINOR FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW
LYING AREAS. WINDY CONDITIONS ARE EXPECTED TONIGHT AND
MONDAY...ESPECIALLY ALONG THE REDWOOD COAST NEAR CRESCENT CITY.
STRONG WIND GUSTS ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF HEAVY RAIN ARE EXPECTED MONDAY AND TUESDAY. LOCALIZED
MINOR FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS.
WINDY CONDITIONS ARE EXPECTED MONDAY...ESPECIALLY ALONG THE
REDWOOD COAST NEAR CRESCENT CITY. STRONG WIND GUSTS ARE ALSO
LIKELY.

A LARGE NORTHWEST SWELL WILL BUILD INTO THE COASTAL WATERS MONDAY
NIGHT THROUGH WEDNESDAY. THE POTENTIAL EXISTS FOR DANGEROUSLY HIGH
SURF WITH BREAKERS UP TO 25 FEET ALONG THE REDWOOD AND MENDOCINO
COASTS. SOME COASTAL FLOODING MAY ALSO OCCUR. STAY TUNED TO THE
LATEST FORECASTS AND POSSIBLE STATEMENTS OR ADVISORIES.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. SOME
STORMS MAY PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-004-076-291330-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
213 PM PDT SUN MAR 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF HEAVY RAIN ARE EXPECTED TO START LATE TONIGHT.
LOCALIZED MINOR FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW
LYING AREAS. STRONG WIND GUSTS ARE ALSO LIKELY ACROSS EXPOSED
RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF HEAVY RAIN ARE EXPECTED MONDAY AND TUESDAY. LOCALIZED
MINOR FLOODING WILL BE POSSIBLE...ESPECIALLY IN LOW LYING AREAS.
STRONG WIND GUSTS ARE ALSO LIKELY ACROSS EXPOSED RIDGES.

SNOW LEVELS WILL DROP TO NEAR 2000 FEET BY LATE TUESDAY.
SIGNIFICANT SNOW ACCUMULATION ABOVE 2500 FEET WILL BE POSSIBLE
TUESDAY THROUGH TUESDAY NIGHT...AND MAY RESULT IN TRAVEL
DIFFICULTIES. STAY TUNED TO THE LATEST FORECASTS AND POSSIBLE
STATEMENTS OR ADVISORIES.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY ACROSS
MENDOCINO COUNTY. SOME STORMS MAY PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:03 AM PDTHigh Wind WarningEKA6 hr
Mar 29, 9:03 AM PDTWind AdvisoryEKA6 hr

Nearby

High Surf Advisories in California, 2010Every high surf advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.